Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 4, NWS Goodland, KS

July 27, 20214 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this heat advisory at Jul 27, 2021, 3:15 AM CDT for 4 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Jul 28, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2021, 3:15 AM CDT (08:15 UTC)
In effect from
Jul 28, 2021, 12:00 PM CDT
Expired
Jul 28, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS73 KGLD 270815
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
215 AM MDT Tue Jul 27 2021

KSZ003-004-016-NEZ080-081-272200-
/O.NEW.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
/O.CON.KGLD.HT.Y.0003.210727T1700Z-210728T0100Z/
Decatur-Norton-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hill City, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
315 AM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...

* WHAT...Heat index values around 105 expected.

* WHERE...In Kansas, Decatur, Norton and Graham Counties. In 
  Nebraska, Hitchcock and Red Willow Counties.

* WHEN...From noon to 8 PM CDT Tuesday and Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ015-272200-
/O.NEW.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Sheridan-
Including the city of Hoxie
315 AM CDT Tue Jul 27 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...

* WHAT...Heat index values around 105 expected.

* WHERE...Sheridan County.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
5 follow-up statements
063 
WWUS73 KGLD 272146
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
346 PM MDT Tue Jul 27 2021

KSZ003-004-016-NEZ080-081-280115-
/O.CON.KGLD.HT.Y.0003.000000T0000Z-210728T0100Z/
/O.CON.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Decatur-Norton-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hill City, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
446 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values near 105 expected.

* WHERE...In Kansas, Decatur, Norton and Graham Counties. In 
  Nebraska, Hitchcock and Red Willow Counties.

* WHEN...From noon to 8 PM CDT Tuesday and Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ015-280115-
/O.CON.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Sheridan-
Including the city of Hoxie
446 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values near 105 expected.

* WHERE...Sheridan County.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
037 
WWUS73 KGLD 280103
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
703 PM MDT Tue Jul 27 2021

KSZ003-004-016-NEZ080-081-281300-
/O.EXP.KGLD.HT.Y.0003.000000T0000Z-210728T0100Z/
/O.CON.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Decatur-Norton-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hill City, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
803 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...
...HEAT ADVISORY HAS EXPIRED FOR TUESDAY...

* WHAT...Heat index values near 105 expected.

* WHERE...In Kansas, Decatur, Norton and Graham Counties. In 
  Nebraska, Red Willow and Hitchcock Counties.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ015-281300-
/O.CON.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Sheridan-
Including the city of Hoxie
803 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values near 105 expected.

* WHERE...Sheridan County.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
850 
WWUS73 KGLD 280317
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
917 PM MDT Tue Jul 27 2021

KSZ003-004-015-016-NEZ080-081-281400-
/O.CON.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Decatur-Norton-Sheridan-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1017 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values near 105 expected.

* WHERE...In Kansas, Decatur, Sheridan, Norton and Graham 
  Counties. In Nebraska, Red Willow and Hitchcock Counties.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
970 
WWUS73 KGLD 280821
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
221 AM MDT Wed Jul 28 2021

KSZ003-004-015-016-NEZ080-081-290100-
/O.CON.KGLD.HT.Y.0004.210728T1700Z-210729T0100Z/
Decatur-Norton-Sheridan-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
321 AM CDT Wed Jul 28 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...In Kansas, Decatur, Sheridan, Norton and Graham 
  Counties. In Nebraska, Red Willow and Hitchcock Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
043 
WWUS73 KGLD 290104
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
704 PM MDT Wed Jul 28 2021

KSZ003-004-015-016-NEZ080-081-290215-
/O.EXP.KGLD.HT.Y.0004.000000T0000Z-210729T0100Z/
Decatur-Norton-Sheridan-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
804 PM CDT Wed Jul 28 2021

...HEAT ADVISORY HAS EXPIRED...

The Heat Advisory has been allowed to expire. Temperatures have 
gradually started to cool as we head into the evening hours.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this heat advisory went out at Jul 27, 2:22 AM CDT, 53 minutes earlier.

Area forecast discussion, Jul 27, 2:22 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
122 AM MDT Tue Jul 27 2021

.SHORT TERM...(Today through Thursday night)
Issued at 114 AM MDT Tue Jul 27 2021

The latest RAP40 500 mb analysis along with mid level water vapor
continue to show a large dome of high pressure over much of the
western portion of the country, and a trough east. Latest models
continue to show the upper ridge to shift over the Plains region
during the short term period. Over the next 72 hours, surface
conditions will keep a southerly fetch over the area, as lee-side
troughing over the eastern Rockies and high pressure east sets up
the expected gradient, and subsequent WAA.

The result of the aforementioned will keep the entire area under hot
conditions, peaking Wednesday into Thursday. While mainly dry
conditions expected, a boundary setting up along our northern tier
zones, could be the focal point for a few isolated rw/trw Thursday
night.

For temps, highs today will range in the mid to upper 90s, but going
into Wednesday and on Thursday, the area will see a range from the
upper 90s into the lower 100s. Overnight lows will have a general
range from the mid 60s west through the mid 70s east. Temps along
the northern tier late Thursday could be affected by the low chance
for clouds/precip.

Heat indices off these high temps along with RH readings during the
afternoon/early evening hours give areas today along/east of Hwy 83
into the low 100s. This will keep the Heat Advisory going currently,
but numbers will marginal and close to criteria. Going into
Wednesday though, confidence increases more so that another Advisory
has been issued for mainly eastern areas. These locales will have an
increased areal coverage nearer to criteria. The same could be seen
on Thursday, but will hold off on any issuance for now.

.LONG TERM...(Friday through Monday)
Issued at 121 AM MDT Tue Jul 27 2021

Very little change in the extended forecast as the ridge remains
dominant over the High Plains as we enter August. Over the weekend,
the high is expected to shift SE into the eastern TX/OK area by
Sunday as an upper level trough tries to push east over Western
Canada and the Pacific Northwest. While the low attempts to come
ashore, the ridge is expected to amplify over the Intermountain West
creating an omega shape in the upper level pattern. A large area of
low pressure over the Hudson Bay and Quebec in eastern Canada will
deepen Saturday into Sunday. With the strengthening low to the east,
the High Plains will be subject to NW flow with shortwaves traveling
along the eastern edge of the ridge.

At the surface, a lee trough is expected to remain stationary along
the Front Range through Friday night. The trough will assist with
the development of storms off the Front Range Friday during the
afternoon and evening hours. Confidence is not very high for how far
any storms make it into our east-central CO counties before
dissipating. The trough will begin to peel off the Rockies Saturday
and slowly make it's way across the western half of the area.
Precipitation chances look better Saturday afternoon and evening
with storms developing to our west and spreading eastward. The
trough will continue to move east across the area Sunday while a
cold front moves in from the N-NNE. That said, there is potential
for more storms during the afternoon and evening. Storm chances
repeat on Monday as another lee trough moves in along the Rockies
along with some moisture. PWAT values of 1-1.8" continue to show
potential for any storms to produce heavy rain and possibly
localized flash flooding this weekend and Monday. It's too early to
gain specifics on the storm potential, but given the PWAT values the
end of the period will need to be monitored in case any flash flood
highlights are needed as we move closer to end of the week.

Temperatures are currently forecast to start a cooling trend
compared to the heat at the beginning of this week. Highs on Friday
are expected to be in the mid 90s to near 100 degrees. Heat indices
are currently expected to be in the 90s with a few locales
approaching 100 mainly east of US-83. Overnight lows are expected to
be in the 60s to mid 70s. Saturday, portions of east-central CO
could see highs in the upper 80s while the remainder of the area
sees the 90s. The 80s are expected to become more widespread on
Sunday; however, a few locations along the Palmer Divide could see
highs as low as the upper 70s. Overnight lows on Saturday and Sunday
are forecast to be in the 60s. Temperatures on Monday are currently
forecast to be in the 80s area wide for highs and in the 60s for
overnight lows.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 945 PM MDT Mon Jul 26 2021

VFR conditions are expected to prevail through the TAF period at
KGLD and KMCK terminals. Light south winds continue through the
overnight hours, then shift to the southeast by 20z, gusting
around 20 knots or so through 01z.

&&

.CLIMATE...
Issued at 121 AM MDT Tue Jul 27 2021

Record high temperatures for the remainder of the week:
------------------------------------------------------------------
                 7/27      7/28      7/29      7/30      7/31
------------------------------------------------------------------
Goodland KS    105/1910  106/1943  104/1947  106/1935  105/2002

Burlington CO  103/1960  102/1947  100/2012+ 101/2005  102/2002

Hill City KS   106/1956  110/1940  108/1917  109/1976  113/1934

McCook NE      109/1931  105/2012+ 109/1947  105/2002+ 107/2002

Colby KS       108/1931  109/1943  105/1947  109/1935  108/1935

Yuma CO        104/2011  103/1959  104/1947  104/2005+ 107/2002

Tribune KS     106/1936  105/1943  105/2012  106/2012  107/1934
------------------------------------------------------------------

(+) denotes multiple year records

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
     KSZ003-004-016.

     Heat Advisory from noon to 8 PM CDT Wednesday for KSZ003-004-015-
     016.

CO...NONE.
NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ080-081.

     Heat Advisory from noon to 8 PM CDT Wednesday for NEZ080-081.

&&

SHORT TERM...JN
LONG TERM...KMK
AVIATION...JBH
CLIMATE...JN/JBH
Hazardous weather outlook, Jul 26, 8:40 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
740 PM MDT Mon Jul 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
740 PM MDT Mon Jul 26 2021 /840 PM CDT Mon Jul 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Heat Advisory is in effect for areas along and east of a line from
Stratton, Nebraska to Hill City, Kansas during Tuesday afternoon and
early evening. Heat indices will peak around 105 degrees during this
time.

High temperatures will approach or exceed 100 degrees across
portions of the Tri-State area this week, mainly along and east of
Kansas Highway 25 on Wednesday, Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Heat Advisories in Kansas, 2021Heat Advisories in Nebraska, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.